Recalls and alerts more than 4 years old are automatically archived. While this information can still be accessed in the database, it has not been altered or updated since it was archived. Web pages that are archived on the Web are not subject to the Government of Canada Web Standards. As per the Communications Policy of the Government of Canada, you can request alternate formats by contacting us.
Important Safety Information on Tylenol with Codeine in Nursing Mothers and Ultra-Rapid Metabolizers of Codeine - For Health Professionals
- Starting date:
- October 6, 2008
- Posting date:
- October 8, 2008
- Type of communication:
- Dear Healthcare Professional Letter
- Drugs, Affects children, pregnant or breast feeding women
- Source of recall:
- Health Canada
- Healthcare Professionals
- Identification number:
This is duplicated text of a letter from Janssen-Ortho Incorporated.
Contact the company for a copy of any references, attachments or enclosures.
Health Canada Endorsed Important Safety Information on TYLENOL with Codeine products
October 6, 2008
Dear Health Care Professional:
Subject: Important Safety Information about use of NTYLENOLFootnote * with Codeine NO 2, 3, 4 and Elixir in Nursing Mothers and Ultra-Rapid metabolizers of Codeine
Janssen-Ortho Incorporated in collaboration with Health Canada would like to highlight new safety information regarding the use of TYLENOL with Codeine NO 2, 3, 4 and Elixir in nursing mothers and ultra-rapid metabolizers of codeine.
- Some individuals may be ultra-rapid metabolizers of codeine due to a specific CYP2D6 genotype.
- Breastfed babies of women who are ultra-rapid metabolizers are potentially at risk of dangerously high serum morphine levels due to higher-than-expected levels of morphine in the mother's breast milk.
- Mothers using codeine should be informed of signs and symptoms of morphine toxicity for themselves (constipation, oversedation) or their babies (drowsiness or sedation, difficulty breastfeeding, breathing difficulties, and decreased tone).
- Codeine-containing products should be prescribed at the lowest effective dose and for the shortest period of time.
Some individuals may be ultra-rapid metabolizers due to a specific CYP2D6 genotype. These individuals convert codeine into its active metabolite, morphine, more rapidly and completely than other people leading to higher-than-expected serum morphine levels. Even at labelled dosage regimens, individuals who are ultra-rapid metabolizers may experience toxicity symptoms such as extreme sleepiness, confusion, or shallow breathing.
The prevalence of the CYP2D6 genotype varies widely among the population and has been estimated to be at 0.5 to 1% in patients of Chinese, Japanese and Hispanic origin, 1 to 10% in patients of Caucasian origin, 3% in patients of African American origin, and 16 to 28% in patients of North African, Ethiopian, and Arab originFootnote 1. Data are not available for other ethnic groups.
When physicians prescribe codeine-containing drugs, they should choose the lowest effective dose for the shortest period of time and inform patients about the risk and signs of morphine toxicity.
Codeine is secreted in human milk. In women with normal codeine metabolism (normal CYP2D6 activity), the amount of codeine secreted into human milk is low and dose-dependent. Despite the common use of codeine products to manage postpartum pain, reports of adverse events in infants are rare. However, women who are ultra-rapid metabolizers achieve higher-than-expected serum levels of codeine's active metabolite, morphine, leading to higher-than-expected levels of morphine in breast milk and potentially dangerously high serum morphine levels in their breastfed infants. Therefore, maternal use of codeine can potentially lead to serious adverse reactions, including death, in nursing infants.
The risk of infant exposure to codeine and morphine through breast milk should be weighed against the benefits of breastfeeding for both the mother and baby. Caution should be exercised when codeine is administered to a nursing woman. If a codeine-containing product is selected, the lowest dose should be prescribed for the shortest period of time to achieve the desired clinical effect. Mothers using codeine should be informed about when to seek immediate medical care and how to identify the signs and symptoms of neonatal toxicity, such as drowsiness or sedation, difficulty breastfeeding, breathing difficulties, and decreased tone, in their baby. Nursing mothers who are ultra-rapid metabolizers may also experience toxicity symptoms such as extreme sleepiness, confusion, or shallow breathing.
Janssen Ortho Incorporated will be updating the Warnings and Precautions section of the Canadian Product Monograph for TYLENOL with Codeine NO 2, 3, 4 and Elixir to include the new important safety information regarding the risk of morphine toxicity in ultra-rapid metabolizer nursing mothers.
Managing marketed health product-related adverse reactions depends on health care professionals and consumers reporting them. Reporting rates determined on the basis of spontaneously reported post-marketing adverse reactions are generally presumed to underestimate the risks associated with health product treatments. Any case of serious adverse reaction in mother-infant pairs or other serious or unexpected adverse reactions in patients receiving TYLENOL with Codeine should be reported to Janssen-Ortho Incorporated or Health Canada at the following addresses:
Drug Safety Department
19 Green Belt Drive
Toronto, ON M3C 1L9
Telephone: 800-567-3331 or Fax: 866-767-5865
Any suspected adverse incident can also be reported to:
Canada Vigilance Program
Marketed Health Products Directorate
Address Locator: 0701C
Ottawa, Ontario, K1A 0K9
Telephone: 613-957-0337 or Fax: 613-957-0335
To report an Adverse Reaction, consumers and health professionals may call toll free:
For other inquiries related to this communication, please contact Health Canada at:
Marketed Health Products Directorate (MHPD)
A copy of this letter can be found on the Janssen-Ortho Incorporated Web site.
original signed by
Cathy Lau, PhD
Vice President Regulatory and Quality
- Footnote * All trademark rights used under license
- Footnote 1
Use of Codeine Products in Nursing Mothers - Questions and Answers. Food and Drug Administration. Posted 2007-08-17. Accessed 2008-09-10.
- Date modified: